Alert archive / New York / Special Weather Statements in 2017

Special Weather Statement, NWS Binghamton, NY

June 20, 2017Onondaga County, New York

NWS Binghamton, NY issued this special weather statement at Jun 20, 2017, 4:21 PM EDT for Onondaga County, New York. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2017, 4:21 PM EDT (20:21 UTC)
Expired
Jun 20, 2017, 5:00 PM EDT
In force
39 min
Issued by
NWS Binghamton, NY

County Onondaga County, NY

The radar

The Ft Drum radar (KTYX), 81 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.4 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2017-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 98 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2017-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
98 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1163 m above ground
0-6 km bulk shear
86 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

055 
WWUS81 KBGM 202021
SPSBGM

Special Weather Statement
National Weather Service Binghamton NY
421 PM EDT TUE JUN 20 2017
 
NYZ018-202100-
Onondaga NY-
421 PM EDT TUE JUN 20 2017

...STRONG THUNDERSTORM WILL AFFECT...CENTRAL ONONDAGA COUNTY UNTIL
500 PM EDT...

At 421 PM EDT, Doppler radar was tracking a strong thunderstorm over
Camillus, or near Baldwinsville, moving east at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Liverpool and New York State Fairgrounds around 430 PM EDT. 
  Syracuse around 435 PM EDT. 
  Lyndon around 445 PM EDT. 
  Manlius and Kirkville around 450 PM EDT. 
  Watervale around 455 PM EDT. 

LAT...LON 4314 7597 4314 7596 4309 7598 4309 7592
      4308 7592 4289 7590 4298 7644 4316 7641
TIME...MOT...LOC 2021Z 277DEG 30KT 4306 7632 

$$

MLJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this special weather statement went out at Jun 20, 3:58 PM EDT, 23 minutes earlier.

Area forecast discussion, Jun 20, 3:58 PM EDT, 23 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
358 PM EDT Tue Jun 20 2017

.SYNOPSIS...
Temperatures will be slightly below normal for the next couple
of days, with scattered showers and a few isolated thunderstorms
at times, mainly in Central New York. A frontal system will turn
things a bit warmer later this week, yet it will also increase
chances of showers and thunderstorms, especially on Friday.
&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
An upper level trough persists over the Great Lakes into the
northeast and as disturbances rotate around it this coupled with
daytime heating will continue to lead to some scattered showers
and storms this afternoon and again tomorrow. As of mid
afternoon, these scattered showers with a few storms were
confined mainly to central NY areas north of Cortland. Heading
through the late afternoon into early this evening, this will
continue to be the favored area for isolated to scattered
showers/storms before activity diminishes with the loss of
daytime heating. However overnight, a stronger upper level
disturbance will move through triggering some more
showers...especially to northern and western counties through
the lake plain where we have raised POPs to likely. There won't
be much surface instability by this time but showalter indices
are progged to be near 0 so I did leave in the slight chance of
thunder. Lows will be mainly in the mid to upper 50s.

Wednesday will be a fairly similar day to today. Due to the
cooler air aloft with the trough, daytime heating will once
again lead to some isolated to scattered showers and storms with
the better chances shifting into NE PA. There won't be much
forcing or deep layer moisture so showers again will not be very
widespread with most of the day seeing a mix of sun and clouds.
Highs will be mainly in the mid to upper 70s.

Transient high pressure will move in Wednesday night resulting
in clearing skies, light winds, and cool temps. This may result
in some valley fog.
&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
Thursday still looks primarily dry as surface high pressure will
be in the vicinity during the morning then shift into New
England during the afternoon. Low pressure in the western Great
Lakes will push a warm front toward the region during the
afternoon bringing a slight chance for thunderstorms across
central New York west of I81. Highs will range from the upper
70s to lower 80s.

Thursday night/Friday...Low pressure moving from the central
Great Lakes northeast into southern Ontario will push a warm
front through the region during the overnight period with the
trailing cold front dropping through during the afternoon. Will
continue with chance pops Thursday night with the highest pops
across the northern forecast area and likely pops everywhere on
Friday. Thunderstorms will be included during both periods with
mid level instability Thursday night and a moderately unstable
atmosphere on Friday. Highs on Friday will range in the lower
to middle 80s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Cold front will continue making its way through the region
Friday evening with high chance pops everywhere.
Saturday/Saturday night, now looks dry as surface high pressure
briefly builds into the area. Sunday into early next week looks
unsettled again as the next upper level trough and associated
surface features move through the Great Lakes region. Will
continue to carry chance pops through Monday.

Temperatures through the period will be near or slightly below
seasonal normals.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
An upper level trough will persist across the region through
the TAF period. Due to weak disturbances pivoting through this
trough, a brief restriction is not totally out of the question
from scattered passing showers and an isolated thunderstorm
across the NY terminals this afternoon, and again overnight
tonight. That being said, VFR conditions will be dominant
through 18Z Wednesday, and confidence in rain/restrictions at
any one terminal is not high enough to include specifically in
the TAF. West-southwest winds continue at 10-15 knots gusting
up to 20 knots this afternoon before diminishing this evening
and becoming more variable.

Outlook...

Wednesday...Mainly VFR but slight chance of a few showers/storms
with brief restriction possible.

Wednesday night-early Thursday...VFR except fog possible KELM.

Late Thursday through Friday night...Showers and chance of
thunderstorms, especially Friday, with associated restrictions.

Saturday - Sunday...VFR but shower/storm and brief restriction
possible.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...PCF
NEAR TERM...PCF
SHORT TERM...RRM
LONG TERM...RRM
AVIATION...PCF
Hazardous weather outlook, Jun 20, 4:05 PM EDT, 16 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
405 PM EDT Tue Jun 20 2017

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-212015-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
405 PM EDT Tue Jun 20 2017

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 20, 3:00 PM EDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Binghamton NY
300 PM EDT TUE JUN 20 2017

NYZ037-201930-
Southern Oneida NY-
300 PM EDT TUE JUN 20 2017

...STRONG THUNDERSTORM WILL AFFECT...EAST CENTRAL ONEIDA COUNTY UNTIL
330 PM EDT...

At 300 PM EDT, Doppler radar was tracking a strong thunderstorm over
Rome, moving east at 40 mph.

Half inch hail and strong wind gusts will be possible with this
storm.

Locations impacted include...
Utica, Rome, Trenton, Deerfield, Floyd, Whitesboro, New York Mills,
Yorkville, Oriskany and Holland Patent.

LAT...LON 4328 7515 4325 7515 4326 7514 4324 7512
      4323 7507 4314 7514 4308 7520 4317 7560
      4330 7557 4330 7537
TIME...MOT...LOC 1900Z 279DEG 34KT 4323 7552

RRM
Local storm report, Jun 20, 3:33 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
333 PM EDT TUE JUN 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     TSTM WND GST     ONEIDA CO REG ARPT      43.23N  75.40W
06/20/2017  M63 MPH          ONEIDA             NY   ASOS

            ALSO DIME SIZE HAIL

&&

JML
Special weather statement, Jun 20, 4:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Binghamton NY
421 PM EDT TUE JUN 20 2017

NYZ018-202100-
Onondaga NY-
421 PM EDT TUE JUN 20 2017

...STRONG THUNDERSTORM WILL AFFECT...CENTRAL ONONDAGA COUNTY UNTIL
500 PM EDT...

At 421 PM EDT, Doppler radar was tracking a strong thunderstorm over
Camillus, or near Baldwinsville, moving east at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Liverpool and New York State Fairgrounds around 430 PM EDT.
  Syracuse around 435 PM EDT.
  Lyndon around 445 PM EDT.
  Manlius and Kirkville around 450 PM EDT.
  Watervale around 455 PM EDT.

LAT...LON 4314 7597 4314 7596 4309 7598 4309 7592
      4308 7592 4289 7590 4298 7644 4316 7641
TIME...MOT...LOC 2021Z 277DEG 30KT 4306 7632

MLJ

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 3:00 PM EDTSpecial Weather StatementBGMOneida30 min
Jun 20, 4:58 PM EDTSpecial Weather StatementBGMMadison47 min
Jun 20, 4:59 PM EDTSpecial Weather StatementBGMOneida46 min
Jun 20, 5:34 PM EDTSpecial Weather StatementBGMMadison41 min

Nearby

Special Weather Statements in New York, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.